Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 71, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 11, 2009, 4:43 PM EDT for Burke County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2009, 4:43 PM EDT (20:43 UTC)
- Expired
- Jun 11, 2009, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2054 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 112043
SVRCAE
GAC033-112130-
/O.NEW.KCAE.SV.W.0071.090611T2043Z-090611T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 530 PM EDT
* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WAYNESBORO...AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE GIRARD.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL SOUTH CAROLINA.
LAT...LON 3321 8214 3324 8200 3323 8196 3325 8193
3326 8188 3323 8181 3321 8180 3321 8176
3317 8176 3314 8174 3309 8164 3309 8160
3305 8156 3300 8208
TIME...MOT...LOC 2044Z 259DEG 20KT 3312 8201
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:10 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 11, 4:10 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 410 PM EDT THU JUN 11 2009 .SYNOPSIS... A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT THROUGH SATURDAY. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. THE FRONT WILL STALL OUT OVER THE REGION SUNDAY THROUGH TUESDAY. THIS WILL CONTINUE THE CHANCE FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AIRMASS HAS BECOME EVEN MORE UNSTABLE AND SPC AND SURROUNDING OFFICES WENT WITH SVR TSTM WATCH UNTIL 8 PM. ACTIVITY CONTINUES TO DEVELOP. WILL ISSUE UPDATED ZONES SHORTLY WITH HEADLINES. PREVIOUS DISCUSSION: SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTH CAROLINA MIDLANDS. SPC HAS AREA OUTLOOKED ALTHOUGH PRESENTLY NO WATCH IN CENTRAL SOUTH CAROLINA. SVR TSTM WATCH DOES COVER PARTS OF GSP CWA. POSSIBILITY OF SVR WX CONTINUES IN CAE CWA. PRETTY GOOD THETA-E RIDGE FROM AFTERNOON SURFACE HEATING AND LAPS CAPES 2500-3500 J/KG. WILL HAVE 30 PERCENT CHANCE OF ACTIVITY THROUGH 06Z. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... A CONTINUATION OF WARM UNSTABLE ATMOSPHERE IN AFTERNOON AND EVENING HOURS OF FRIDAY AND SATURDAY. NAM AFTERNOON LIS -6/-8 WITH PWS 1.80 INCH...CAPES 2000-3000 J/KG AND TOTALS UP NEAR 50. WITH HAVE CHANCE AFTERNOON AND EVENING AND SLIGHT CHANCE LATE AT NIGHT AND DURING THE MORNING. && .LONG TERM /SUNDAY THROUGH THURSDAY/... MODELS VARY A BIT. GFS BRINGS UPPER RIDGE EAST TO AREA BY WEDNESDAY AND THURSDAY. ECMWF HOLDS UPPER RIDGE TO WEST. DUE TO UNCERTAINTY...DECIDED TO KEEP AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. NOT MUCH CHANGE IN TEMPERATURES WITH HIGHS MOSTLY LOWER 90S AND LOWS UPPER 60S. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... GENERALLY ZONAL PATTERN CONTINUES ACROSS THE CAROLINAS AND GEORGIA THIS AFTERNOON. EMBEDDED SHORT WAVE WEATHER DISTURBANCES CONTINUE TO ADVANCE IN THE ZONAL FLOW ACROSS THE REGION. THIS WILL ENHANCE THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. ACTIVITY WILL BE SCATTERED...THUS ONLY MENTIONED VICINITY THUNDER AT ALL TAF LOCATIONS. CEILINGS WILL REMAIN VFR THIS AFTERNOON AND EVENING EXCEPT IN THUNDERSTORMS. THUNDERSTORMS COULD BECOME SEVERE LATER THIS AFTERNOON AS THE ATMOSPHERE IS VERY UNSTABLE. NAM GUIDANCE PREFERRED IN THIS SITUATION...GFS TOO DRY. MODEL GUIDANCE HAS NOT HANDLED THE FOG WELL...TOO OPTIMISTIC. THERE CONTINUES TO BE ABUNDANT LOW LEVEL MOISTURE WITH THE CHANCE OF CLEARING SKIES SO ADDED MVFR VISIBILITY FOR FRIDAY MORNING WITH SOME LOCATIONS HAVING A CHANCE OF IFR VISIBILITY. THERE IS A CHANCE FOR IFR CEILINGS...BUT ONLY MENTIONED SCATTERED LOW LEVEL CLOUD COVER FOR NOW. EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...12
Hazardous weather outlook, Jun 11, 4:14 AM EDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 414 AM EDT THU JUN 11 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 414 AM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WARM UNSTABLE AIRMASS WILL REMAIN OVER THE REGION TODAY AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. AS A RESULT...SCATTERED STRONG STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN ALONG WITH DAMAGING WINDS AND POSSIBLE LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 3:43 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 343 PM EDT THU JUN 11 2009 SCZ020-026-112030- NEWBERRY-SALUDA- 343 PM EDT THU JUN 11 2009 ...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY AND SALUDA COUNTIES... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTH OF SALUDA...OR 13 MILES SOUTHWEST OF NEWBERRY...MOVING EAST AT 25 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LCV
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.